Alert archive / Maine / Flash Flood Warnings in 2019
Flash Flood Warning 7, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Sep 24, 2019, 3:31 PM EDT for Somerset County, Maine. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2019, 3:31 PM EDT (19:31 UTC)
- Expired
- Sep 24, 2019, 5:00 PM EDT
- In force
- 89 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Somerset County, ME
The radar
The Portland,ME radar (KGYX), 125 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
702 WGUS51 KGYX 241931 FFWGYX MEC025-242100- /O.NEW.KGYX.FF.W.0007.190924T1931Z-190924T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Gray ME 331 PM EDT Tue Sep 24 2019 The National Weather Service in Gray Maine has issued a * Flash Flood Warning for... Southeastern Somerset County in west central Maine... * Until 500 PM EDT. * At 331 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Pittsfield, Canaan, Hartland, Cornville, Athens, Harmony, Palmyra, Saint Albans and Ripley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4478 6958 4495 6966 4504 6935 4484 6929 $$ Ekster
1 follow-up statement
531 WGUS71 KGYX 242054 FFSGYX Flash Flood Statement National Weather Service Gray ME 454 PM EDT Tue Sep 24 2019 MEC025-242104- /O.EXP.KGYX.FF.W.0007.000000T0000Z-190924T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Somerset ME- 454 PM EDT Tue Sep 24 2019 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SOMERSET COUNTY WILL EXPIRE AT 500 PM EDT... The heaviest rain is coming to an end. Please continue to heed any remaining road closures. LAT...LON 4478 6958 4495 6966 4504 6935 4484 6929 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 3:09 PM EDT, 22 minutes earlier.
Area forecast discussion, Sep 24, 3:09 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Gray ME 309 PM EDT Tue Sep 24 2019 .SYNOPSIS... An upper level low will bring showers and thunderstorms to the region this evening. Drier air moves in tomorrow with sunny skies and seasonable temperatures. Another system will approach on Thursday, bringing another chance for precipitation to the area. && .NEAR TERM /THROUGH TONIGHT/... Showers have started to develop across the region this afternoon. Upper level low pressure moving along the Canadian border this afternoon with attendant trough swinging through the forecast area. Models have this fairly well covered, especially the stronger convection near the mid coast and adjacent interior areas. As the low pressure system pulls off to the north and east this evening, expect showers and thunderstorms to die off fairly quickly. Decent radiational cooling over mountain areas should result in some valley fog. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... High pressure moves into the area tomorrow with sunny skies and seasonable temperatures. Patchy valley fog over the mountains should burn off quickly tomorrow morning. High pressure remains in place tomorrow night, with clear skies and overnight low temperatures in the 50s along the coast and 40s in the mountains. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Models, especially ECMWF, continue to favor strong ridging over the ern half of the CONUS thru the long range. 850 MB temps continue to vary from 6-8C to around 15-16C which runs from near to well above normal. One weak wave pushes a cold front on Thursday, with a chance of showers. Friday will be dry and cooler as high pressure briefly builds in. A shallow 500 MB wave passes to our N on Saturday, bringing another chc for showers. High pressure passes to our N Sun-Mon, with another wave and warm front Tuesday. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Short Term...Expect MVFR conditions this evening as showers and thunderstorms move through the region. Precipitation should come to an end late this evening. Expect to see some MVFR/IFR conditions over mountain valleys as fog develops, with VFR conditions elsewhere. VFR weather then dominates tomorrow and tomorrow night. Long Term...Mainly VFR Thu-Sun, with some vly fog possible at night at KLEB/KHIE, and some tempo restrictions in SHRA Thu and Sat. && .MARINE... Short Term...No flags expected. Long Term...Seas could approach 5 ft in Sw flow late Thu and again on Saturday, but otherwise SCA conds are not expected. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && Pohl/Cempa
Hazardous weather outlook, Sep 24, 4:03 AM EDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 403 AM EDT Tue Sep 24 2019 MEZ007>009-012>014-018>028-NHZ001>015-250815- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 403 AM EDT Tue Sep 24 2019 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-250815- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 403 AM EDT Tue Sep 24 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 24, 2:41 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Gray ME
241 PM EDT Tue Sep 24 2019
MEZ026>028-241915-
Coastal Waldo-Lincoln-Knox-
241 PM EDT Tue Sep 24 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KNOX...SOUTH
CENTRAL WALDO AND EAST CENTRAL LINCOLN COUNTIES...
At 241 PM EDT, a strong thunderstorm was located near Thomaston, or 8
miles west of Rockland, moving northeast at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Rockland, Camden, Lincolnville, Thomaston, Rockport, Hope, Cushing,
Appleton, Friendship, Union, Waldoboro and Searsmont.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4413 6901 4414 6902 4412 6903 4403 6932
4413 6940 4435 6913 4416 6891
TIME...MOT...LOC 1841Z 232DEG 28KT 4412 6928Special weather statement, Sep 24, 2:45 PM EDT, 46 minutes before
Special Weather Statement National Weather Service Gray ME 245 PM EDT Tue Sep 24 2019 MEZ013-014-021-241930- Southern Franklin-Southern Somerset-Kennebec- 245 PM EDT Tue Sep 24 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KENNEBEC...SOUTH CENTRAL SOMERSET AND SOUTHEASTERN FRANKLIN COUNTIES... At 244 PM EDT, a strong thunderstorm was located 7 miles southwest of Norridgewock, or 11 miles northwest of Oakland, moving northeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Waterville, Fairfield, Skowhegan, Oakland, Madison, Clinton, Belgrade, Norridgewock, Benton, Canaan, Cornville, Smithfield, Rome, Mercer, Starks, New Sharon and Vienna. This includes Interstate 95 between mile markers 133 and 139. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4452 6994 4469 7004 4486 6964 4462 6949 TIME...MOT...LOC 1844Z 246DEG 13KT 4464 6990
Local storm report, Sep 24, 3:11 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
311 PM EDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 2 E WARREN 44.12N 69.20W
09/24/2019 M1.00 INCH KNOX ME FIRE DEPT/RESCUE
PENNY TO QUARTER SIZED HAIL. PILED UP SEVERAL INCHES IN
SPOTS
&&
EVENT NUMBER GYX1904122
MLESpecial weather statement, Sep 24, 3:17 PM EDT, 14 minutes before
Special Weather Statement National Weather Service Gray ME 317 PM EDT Tue Sep 24 2019 MEZ021-022-242000- Interior Waldo-Kennebec- 317 PM EDT Tue Sep 24 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KENNEBEC AND WEST CENTRAL WALDO COUNTIES... At 317 PM EDT, a strong thunderstorm was located over China, or 7 miles southeast of Waterville, moving east at 5 mph. Winds in excess of 30 mph and penny size hail are possible with this storm. Locations impacted include... China, Palermo, Benton, Albion, Freedom, Vassalboro, Montville and Winslow. LAT...LON 4440 6957 4448 6964 4460 6949 4444 6931 TIME...MOT...LOC 1917Z 252DEG 5KT 4446 6956
Special weather statement, Sep 24, 3:18 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Gray ME
318 PM EDT Tue Sep 24 2019
MEZ014-242000-
Southern Somerset-
318 PM EDT Tue Sep 24 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SOMERSET COUNTY...
At 318 PM EDT, a strong thunderstorm was located 10 miles northwest
of Pittsfield, moving northeast at 10 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Pittsfield, Canaan, Hartland, Cornville, Athens, Harmony, Palmyra,
Saint Albans and Ripley.
This includes Interstate 95 between mile markers 155 and 156.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4478 6959 4495 6967 4507 6937 4507 6936
4483 6929
TIME...MOT...LOC 1918Z 234DEG 8KT 4489 6953Special weather statement, Sep 24, 3:27 PM EDT, 4 minutes before
Special Weather Statement National Weather Service Gray ME 327 PM EDT Tue Sep 24 2019 MEZ022-027-028-242015- Interior Waldo-Coastal Waldo-Knox- 327 PM EDT Tue Sep 24 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KNOX AND SOUTHEASTERN WALDO COUNTIES... At 327 PM EDT, a strong thunderstorm was located near Camden, moving northeast at 10 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Belfast, Camden, Lincolnville, Islesboro, Rockport, Hope, Appleton, Northport, Belmont and Searsmont. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4418 6914 4428 6926 4443 6906 4427 6886 TIME...MOT...LOC 1927Z 240DEG 9KT 4423 6914
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 11:14 PM EDT | Areal Flood Advisory | GYX | Androscoggin, Franklin, Kennebec, Oxford, Somerset | 3 hr |
| Sep 23, 11:28 PM EDT | Special Weather Statement | GYX | Oxford | 32 min |
| Sep 23, 11:56 PM EDT | Special Weather Statement | GYX | Kennebec | 34 min |
| Sep 24, 12:42 AM EDT | Flash Flood Warning | GYX | Somerset | 2 hr |
| Sep 24, 12:45 AM EDT | Areal Flood Advisory | GYX | Franklin, Somerset | 3 hr |
| Sep 24, 4:00 AM EDT | Small Craft Advisory for Hazardous Seas | GYX | 10 hr | |
| Sep 24, 2:23 PM EDT | Special Weather Statement | GYX | Sagadahoc | 37 min |
| Sep 24, 2:29 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Lincoln, Sagadahoc | 19 min |
| Sep 24, 2:41 PM EDT | Special Weather Statement | GYX | Knox | 34 min |
| Sep 24, 2:45 PM EDT | Special Weather Statement | GYX | Kennebec | 45 min |
| Sep 24, 2:51 PM EDT | Severe Thunderstorm Warning | GYX | Knox, Waldo | 39 min |
| Sep 24, 2:53 PM EDT | Special Marine Warning | GYX | 37 min | |
| Sep 24, 3:17 PM EDT | Special Weather Statement | GYX | Kennebec | 43 min |
| Sep 24, 3:18 PM EDT | Special Weather Statement | GYX | Waldo | 42 min |
| Sep 24, 3:22 PM EDT | Areal Flood Advisory | GYX | Franklin, Kennebec, Somerset | 113 min |
| Sep 24, 3:27 PM EDT | Special Weather Statement | GYX | Waldo | 48 min |
| Sep 24, 3:34 PM EDT | Special Marine Warning | GYX | 41 min | |
| Sep 24, 3:35 PM EDT | Special Weather Statement | GYX | Knox | 40 min |
| Sep 24, 3:45 PM EDT | Severe Thunderstorm Warning | GYX | Knox | 30 min |
| Sep 24, 4:02 PM EDT | Special Weather Statement | GYX | Waldo | 58 min |
| Sep 24, 4:39 PM EDT | Areal Flood Advisory | GYX | Somerset, Waldo | 2 hr |
| Sep 24, 5:51 PM EDT | Areal Flood Advisory | GYX | Kennebec, Somerset, Waldo | 3 hr |
Nearby
Flash Flood Warnings in Maine, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.